Hail, Grant
- When
- July 19, 11:10 AM CST
- Where
- Grant County, 4.17 mi S of Hoffman
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.770, -95.790
During the early afternoon of Friday, July 19th, a weak cold front pushed to a Hallock, Minnesota, to Carrington, North Dakota line. Afternoon temperatures peaked around 80 degrees along the front, with dew points in the mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the early afternoon of Friday, July 19th, a weak cold front pushed to a Hallock, Minnesota, to Carrington, North Dakota line. Afternoon temperatures peaked around 80 degrees along the front, with dew points in the mid 60s. However, further south, near Alexandria, Minnesota, temperatures were close to 90 degrees with dew points in the upper 70s. Thunderstorm activity broke out along the North Dakota, South Dakota, and Minnesota boundary region and expanded into west central Minnesota, closest to the best heat and humidity. These storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 10:11 AM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1111 AM CDT Fri Jul 19 2019 .UPDATE... Issued at 1110 AM CDT Fri Jul 19 2019 Adjustment made to account for current trends on radar, with scattered showers north and widespread showers south transitioning east in wake of diminished MCS that passed south. Warm front to our south acting as focus for more organized showers/convection, with axis of better instability along/south of this front. Morning severe activity has been remaining south feeding off axis of better instability with any non-deviant motion within mean flow showing quick weakening as it approaches our south where environment is worked over and not as favorable. While we can't rule out stronger activity this morning clipping our far south (particularly if there is splitting left movers), but this is a tough call based on environment and trends so far. Better severe potential still sets up this afternoon, with potential for warm front to bulge northward into our south-southeast CWA by early afternoon. Clearing is uncertain though which lowers confidence on later activity. Very strong deep layer shear expected to persist potential is there for a few stronger storms or even supercells to quickly develop this afternoon. As cold front continues to progress eastward window narrows and by late afternoon threat should be over. Will need to monitor evolving trends. UPDATE Issued at 648 AM CDT Fri Jul 19 2019 No changes at this update. && .SHORT TERM...(Today through Saturday) Issued at 348 AM CDT Fri Jul 19 2019 Water vapor loop indicate an upper low over the southern ALTA/SASK border and a second upper low was over nw WA. An mid level trough over se MT will move across the southern Red River Valley this afternoon. Atmosphere forecast to be quite unstable south of the area and over the far southern zones this afternoon. Warm frontal boundary over SD and southern MN will move north into central MN this afternoon. More stable air moves in from the west over the northern part of the forecast area today. Model soundings indicate some cooling occurs in the lower layers while some warming occurs aloft. Not so in the far southern Red River Valley where moisture increases in the lower layers and some drying occurs aloft. Low level jet over southwest MN shifts to the east this afternoon. The next short wave will move across northeast SD late Fri night and Sat morning and produce a threat for showers/thunder in the far south Fri night. .LONG TERM...(Saturday night through Thursday) Issued at 348 AM CDT Fri Jul 19 2019 Saturday night through Sunday...Flow begins to transition to northwesterly across the Northern Plains. There is decent agreement on a reinforcing shortwave coming across ND on Sunday, but the operational GFS breaks out quite a bit of precip while the ECMWF doesn't have much at all. Not a lot of moisture to work with and the operational GFS is a wet outlier on the GEFS plumes, so will keep precip out for the time being. Temps will be a bit cooler than average with highs in the 70s. Monday through Thursday...Strong upper ridge builds over the Northern Rockies, leaving our region in dry northwesterly flow. Temps will be warming back up to near to above average as the ridge axis slowly shifts eastward. There are signs of the ridge breaking down with a shortwave coming over the top of it by the end of the period, but confidence is not very high on timing. Kept the minimal POPs that the blend gave us. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 648 AM CDT Fri Jul 19 2019 VFR conditions were across the area with cigs at or above 7 thousand ft. Expect VFR conditions for today and tonight. Obviously MVFR to IFR conditions can be expected with thunderstorms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JH LONG TERM...JR AVIATION...JH
Hazardous Weather Outlook National Weather Service Grand Forks ND 631 AM CDT Fri Jul 19 2019 MNZ030-031-040-201145- West Otter Tail-East Otter Tail-Grant- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of west central Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible across Grant county and southern Ottertail county this afternoon. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. The storms are expected to begin around the noon hour and should move out of the area by 5 pm CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ003-024-027>029-032-NDZ049-052-053-201145- Clay-Hubbard-West Becker-East Becker-Wilkin-Wadena-Ransom-Sargent- Richland- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible roughly south of a line from county road 46 in North Dakota and Hwy 34 in Minnesota this afternoon. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. The storms are expected to begin around the noon hour and should move out of the area by 5 pm CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-201145- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JH
The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
10 hail. Local standard time, as filed.
Dime to quarter sized hail fell.
Dime to quarter sized hail fell along with very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828548, 828549, 828550, 828551, 828552, 828553, 828554, 828555, 828556, 828557.